New York, 2014

Winter Storm in New York, December 9 to 11, 2014

December 9 to 11, 2014 · NWS BTV · 9 events in 8 counties and zones

Low pressure moved north along the eastern seaboard on December 9th and then stalled across New England through December 11th before lifting northeast into the Canadian Maritime. This storm was comprised of three phases.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure moved north along the eastern seaboard on December 9th and then stalled across New England through December 11th before lifting northeast into the Canadian Maritime. This storm was comprised of three phases. The initial phase was rain and wet snow that moved into northern New York during the afternoon of December 9th and changed to a heavy, wet snow during the night. The second phase was a band of moderate snowfall that impacted much of northern New York during December 10th, then the last phase was scattered snow showers eventually ending on December 11th and 12th.

Total snowfall totals across northern New York ranged from 5 to 10 inches in St. Lawrence county to 12 to 18 inches across the northern Champlain valley. The heavy, wet nature of the snowfall with snow to water ratios of less than 10:1 accounted for snow-loaded trees that resulted in 10,000 power outages in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 9, 5:02 PM EST, 58 minutes earlier.

Area forecast discussion, Dec 9, 5:02 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
502 PM EST TUE DEC 9 2014

.SYNOPSIS...
A SIGNIFICANT WINTER STORM WILL AFFECT THE FORECAST AREA THROUGH
WEDNESDAY WITH MODERATE TO HEAVY SNOW AND MIXED PRECIPITATION.
PRECIPITATION SLOWLY TAPERS OFF BY LATE WEEK WITH HIGH PRESSURE AND
DRIER WEATHER EXPECTED BY NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 500 PM EST TUESDAY...EXPECTING SOME AREAS OF HEAVY SNOW
THROUGH MIDNIGHT OR JUST AFTER MIDNIGHT...WITH PRECIPITATION
BECOMING LIGHTER AFTER MIDNIGHT AS A MID LEVEL DRY SLOT WORKS
NORTH ACROSS EASTERN VERMONT AND NEW HAMPSHIRE. WARMER AIR HAS
NOSED UP THROUGH WESTERN VERMONT WITH A MIX OF RAIN AND SNOW AT
TIMES. EXPECTING ANY RAIN TO CHANGE TO SNOW IN THE CHAMPLAIN
VALLEY AS COLDER AIR WORKS ON NORTHERLY WINDS DOWN THE CHAMPLAIN
VALLEY. SNOW AMOUNTS ARE TRICKY FOR THE CHAMPLAIN VALLEY AND WILL
BE DEPENDENT ON HOW LONG RAIN OR A RAIN AND SNOW MIX WILL PERSIST
TONIGHT. STILL EXPECTING A HEAVY SNOWFALL ACROSS THE ADIRONDACKS
AND NORTH CENTRAL AND NORTHEAST VERMONT...ESPECIALLY OVER THE
HIGHER TERRAIN. TEMPERATURES WILL NOT FALL MUCH OVERNIGHT GIVEN
CLOUD COVER AND WINDS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 500 PM EST TUESDAY...A CLOSED UPPER LOW WILL REMAIN OVER
THE REGION THROUGH THE PERIOD WITH PERIODS OF RAIN...SNOW OR MIXED
PRECIPITATION EXCPECTED FROM WEDNESDAY THROUGH WEDNESDAY
NIGHT...BUT PRECIPITATION AMOUNTS WILL GENERALLY BE LIGHTER
THROUGH THE PERIOD. EXPECTING MAINLY LIGHT SNOW ON THURSDAY AS
CLOSED UPPER LOW WILL BE OVER THE REGION WHICH WILL LEAD TO
DYNAMIC COOLING ALOFT. NOT EXPECTING MUCH VARIATION IN
TEMPERATURES THROUGH THE PERIOD DUE TO CLOUD COVER.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 315 PM EST TUESDAY...UPPER LOW REMAINS PARKED OVER THE BTV
CWA COME 12Z FRIDAY. THROUGH THE DAY A SLOW SHIFT TO THE NORTHEAST
WILL ALLOW FOR FAVORABLE CONDITIONS FOR UPSLOPE SNOW SHOWERS TO
DEVELOP ON BLOCKED NORTHWEST FLOW ALONG THE WESTERN SLOPES OF THE
NORTHERN ADIRONDACKS AND NORTHERN GREENS WITH SEVERAL INCHES OF
SNOW POSSIBLE. ELSEWHERE IN THE VALLEY PRECIPITATION WILL BE MORE
SCATTERED IN NATURE MAINLY FALLING AS SNOW WITH SOME RAIN POSSIBLY
MIXED IN AS BOUNDARY LAYER TEMPS WARM INTO THE MID 30S.

FOR FRIDAY NIGHT INTO SATURDAY...LATEST GFS HAS COME AROUND TO THE
ECMWF'S THINKING WITH THE UPPER LOW TAKING A TURN TO THE SOUTH AS
STRONG NORTHERLY FLOW DEVELOPS ALOFT AHEAD OF A DEEP LAYER RIDGE
BUILDING ACROSS THE CENTRAL CONUS. SO INSTEAD OF CONDITIONS
TRENDING DRIER...CHANCES FOR SNOW CONTINUE FRIDAY NIGHT INTO EARLY
SATURDAY MORNING WITH A FEW MORE INCHES OF ACCUMULATION POSSIBLE
ACROSS THE HIGH PEAKS. BY SATURDAY AFTERNOON THOUGH THE UPPER RIDGE
BUILDS EASTWARD ENOUGH TO ALLOW SURFACE HIGH PRESSURE TO TAKE
CONTROL AND DRY OUT LOW LEVELS.

UPPER LEVEL RIDGE CONTINUES TO BUILD OVER THE AREA SUNDAY INTO
MONDAY THOUGH THE STRONGEST SUBSIDENCE LIES SOUTH OF OUR AREA SO NOT
EXPECTED COMPLETELY SUNNY/CLEAR SKIES...BUT CONDITIONS WILL BE DRY
WITH SEASONAL TEMPERATURES IN THE 30S DAYTIME AND 20S NIGHT. GOING
INTO MONDAY NIGHT AND TUESDAY THERE ARE SIGNALS THAT THE RIDGE BEGINS
TO BREAK DOWN AS AN UPPER TROUGH APPROACHES FROM THE NORTHWEST RENEW
CHANCES FOR SOME LIGHT PRECIP. THE RIDGE IS PRETTY STRONG THOUGH SO
NOT COMPLETELY CONFIDENT IT BREAKS DOWN SO EASY SO HAVE JUST GONE
WITH SLIGHT CHANCE POPS FOR NOW.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...IN GENERAL CONDITIONS AT ALL TERMINALS
WILL BE TRENDING TO IFR OR LOWER AS A COASTAL SYSTEM SPREADS MIXED
PRECIPITATION INTO THE REGION OVER THE NEXT 24 HOURS. PRECIP TYPE
WILL INITIALLY BE SNOW...BUT WILL TRANSITION TO A MIX OF
SNOW...SLEET AND RAIN AFTER MIDNIGHT FROM KPBG EASTWARD...WITH
ALL SNOW AT KMSS AND KSLK. SNOW WILL TAKE THE LONGEST TO REACH
KMSS...ALONG WITH LOWERING CIGS BUT SHOULD BE THERE BY 00Z OR
SHORTLY THEREAFTER. AFTER 12Z WEDNESDAY...PRECIP INTENSITY SHOULD
LIGHTEN BUT WIDESPREAD IFR CONDITIONS WILL CONTINUE WITH THE
HEAVIEST SNOWFALL OCCURRING ACROSS NORTHERN NEW YORK...AND LIGHT
MIXED PRECIP ACROSS VERMONT. WITH RESPECT TO WINDS...GENERALLY
LIGHT OUT THERE THIS AFTERNOON BUT WILL INCREASE FROM THE NORTH-
NORTHEAST LATER THIS AFTERNOON AND EVENING AND REMAIN BRISK
THROUGH THE OVERNIGHT HOURS SUSTAINED AT 10-15KNOTS RIGHT THROUGH
WEDNESDAY.

OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...

18Z WEDNESDAY - 00Z FRIDAY...VARYING CONDITIONS FROM MVFR TO
VLIFR EXPECTED IN LIGHT TO MODERATE SNOW AND MIXED PRECIPITATION
ASSOCIATED WITH A STRONG...SLOW MOVING COASTAL LOW PASSING TO OUR
EAST.

00Z FRIDAY - 12Z SATURDAY...LOW PRESSURE BEGINS TO PULL NORTHEAST
OF THE REGION WITH PRECIPITATION BECOMING MORE SCATTERED...BUT
MVFR CONDITIONS LIKELY TO REMAIN IN LIGHT SNOW ESPECIALLY ACROSS
THE HIGHER TERRAIN.

12Z SATURDAY - 00Z MONDAY...LINGERING MVFR TRENDING TO VFR AS
HIGH PRESSURE BUILDS ACROSS THE REGION.

&&

.MARINE...
AS OF 255 PM EST TUESDAY...A LAKE WIND ADVISORY IS IN EFFECT FOR
TONIGHT.

WINDS WILL SHIFT OUT OF THE NORTH...INCREASING THIS EVENING TO
20-30 KTS AND BUILDING WAVE HEIGHTS TO 1-3 FEET, ESPECIALLY OVER
THE BROAD LAKE AND NORTHERLY FACING BAYS AND INLETS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR VTZ001>012-
     016>019.
NY...WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR NYZ028>031-
     034-035.
     WINTER WEATHER ADVISORY UNTIL 5 PM EST WEDNESDAY FOR NYZ026-
     027-087.

&&

SYNOPSIS...WGH
NEAR TERM...WGH
SHORT TERM...WGH
LONG TERM...LAHIFF
AVIATION...LAHIFF
MARINE...KGM
Hazardous weather outlook, Dec 9, 3:39 AM EST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
339 AM EST TUE DEC 9 2014

NYZ028>031-034-035-VTZ001>012-016>019-100845-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
339 AM EST TUE DEC 9 2014

...WINTER STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

NYZ026-027-087-100845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
339 AM EST TUE DEC 9 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Eastern Clinton

When
December 9, 6:00 PM EST to December 11, 12:00 AM EST
Where
Eastern Clinton forecast zone
Property damage
$35,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Snowfall totals in Clinton county ranged from 8 to 22 inches, including: 22 inches at Altona, 19 inches in Peru, 18 inches in Dannemora, 15 inches in Plattsburgh and 12 inches in Keesville. There were scattered power outages reported due to heavy, wet snow.

Winter Storm, Western Clinton

When
December 9, 6:00 PM EST to December 11, 2:00 AM EST
Where
Western Clinton forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Snowfall totals in Clinton county ranged from 8 to 22 inches, including: 22 inches at Altona, 19 inches in Peru, 18 inches in Dannemora, 15 inches in Plattsburgh and 12 inches in Keesville. There were scattered power outages reported due to heavy, wet snow.

Winter Storm, Eastern Essex

When
December 9, 6:00 PM EST to December 11, 12:00 AM EST
Where
Eastern Essex forecast zone
Property damage
$60,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Snowfall totals in Essex county ranged from 6 to 20 inches, including: 19 inches in Au Sable Forks, 13 inches in Lake Placid, Westport and Upper Jay, 11 inches in Ticonderoga and 7 inches in Port Henry. There were scattered to numerous power outages reported due to heavy, wet snow.

Winter Storm, Western Essex

When
December 9, 6:00 PM EST to December 11, 2:00 AM EST
Where
Western Essex forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Snowfall totals in Essex county ranged from 6 to 20 inches, including: 19 inches in Au Sable Forks, 13 inches in Lake Placid, Westport and Upper Jay, 11 inches in Ticonderoga and 7 inches in Port Henry. There were scattered to numerous power outages reported due to heavy, wet snow.

Winter Storm, Northern Franklin

When
December 9, 8:00 PM EST to December 11, 2:00 AM EST
Where
Northern Franklin forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Snowfall totals in Franklin county ranged from 8 to 15 inches, including: 15 in Malone and Saranac Lake with 10 inches in Hogansburg.

Winter Storm, Southern Franklin

When
December 9, 8:00 PM EST to December 11, 2:00 AM EST
Where
Southern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Snowfall totals in Franklin county ranged from 8 to 15 inches, including: 15 in Malone and Saranac Lake with 10 inches in Hogansburg.

Winter Storm, Northern St. Lawrence

When
December 9, 9:00 PM EST to December 11, 2:00 AM EST
Where
Northern St. Lawrence forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Snowfall totals in St. Lawrence county ranged from 6 to 12 inches, including: 11 inches in Hammond, 10 inches in Gouverneur and Ogdensburg, 9 inches in Parishville and 8 inches in Massena.

Winter Storm, Southeastern St. Lawrence

When
December 9, 9:00 PM EST to December 11, 2:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Snowfall totals in St. Lawrence county ranged from 6 to 12 inches, including: 11 inches in Hammond, 10 inches in Gouverneur and Ogdensburg, 9 inches in Parishville and 8 inches in Massena.

Winter Storm, Southeastern St. Lawrence

When
December 9, 9:00 PM EST to December 11, 2:00 AM EST
Where
Southeastern St. Lawrence forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Snowfall totals in St. Lawrence county ranged from 6 to 12 inches, including: 11 inches in Hammond, 10 inches in Gouverneur and Ogdensburg, 9 inches in Parishville and 8 inches in Massena.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546205, 546206, 546207, 546208, 546209, 546210, 546211, 546212, 546213.